Alert archive / Illinois / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 84, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Aug 4, 2016, 8:36 PM CDT for Stephenson County, Illinois. It was in force for 39 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 4, 2016, 8:36 PM CDT (01:36 UTC)
- Expired
- Aug 4, 2016, 9:15 PM CDT
- In force
- 39 min
- Issued by
- NWS Quad Cities, IA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Stephenson County, IL
The radar
The Milwaukee radar (KMKX), 113 km from the middle of the area, began a volume at 01:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 4, 9:00 PM CDT | TSTM WND GST 60 | Freeport, IL | REPORTED 55-60 MPH ESTIMATED |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 24 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 4, 4:44 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 1.6 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1172 J/kg
- Mixed-layer CIN
- -121 J/kg
- Mixed-layer LCL
- 1357 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 89 m²/s²
- 0-3 km storm-relative helicity
- 146 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 7.0
The text
As transmitted.
059
WUUS53 KDVN 050136
SVRDVN
ILC177-050215-
/O.NEW.KDVN.SV.W.0084.160805T0136Z-160805T0215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA/IL
836 PM CDT THU AUG 4 2016
THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
STEPHENSON COUNTY IN NORTHWESTERN ILLINOIS...
* UNTIL 915 PM CDT
* AT 836 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 7 MILES SOUTHEAST OF ARGYLE TO 7 MILES NORTH OF
MOUNT CARROLL...MOVING SOUTHEAST AT 45 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
FREEPORT...LENA...PEARL CITY...CEDARVILLE...DAVIS...DAKOTA...
GERMAN VALLEY...WINSLOW...ROCK CITY...RIDOTT...BUENA VISTA...
ROCK GROVE...ONECO...ORANGEVILLE...KENT...RED OAK...SCIOTO MILLS...
STEPHENSON COUNTY FAIRGROUNDS...ALBERTUS AIRPORT AND ELEROY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
MOVE INDOORS IMMEDIATELY. LIGHTNING IS ONE OF NATURE'S LEADING
KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.
TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 4250 8940 4220 8940 4220 8983 4221 8991
4251 8993
TIME...MOT...LOC 0136Z 293DEG 52KT 4260 8979 4220 8995
HAIL...<.75IN
WIND...60MPH
$$
122 follow-up statements
714
WWUS53 KDVN 050159
SVSDVN
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA/IL
859 PM CDT THU AUG 4 2016
ILC177-050215-
/O.CON.KDVN.SV.W.0084.000000T0000Z-160805T0215Z/
STEPHENSON IL-
859 PM CDT THU AUG 4 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT
FOR STEPHENSON COUNTY...
AT 859 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 6 MILES SOUTHWEST OF BRODHEAD TO NEAR FORRESTON...
MOVING EAST AT 45 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
FREEPORT...LENA...PEARL CITY...CEDARVILLE...DAVIS...DAKOTA...
GERMAN VALLEY...WINSLOW...ROCK CITY...RIDOTT...BUENA VISTA...
ROCK GROVE...ONECO...ORANGEVILLE...KENT...RED OAK...SCIOTO MILLS...
STEPHENSON COUNTY FAIRGROUNDS...ALBERTUS AIRPORT AND ELEROY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
MOVE INDOORS IMMEDIATELY. LIGHTNING IS ONE OF NATURE'S LEADING
KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.
TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 4250 8940 4220 8940 4220 8983 4221 8991
4251 8993
TIME...MOT...LOC 0159Z 288DEG 48KT 4255 8945 4215 8961
HAIL...<.75IN
WIND...60MPH
$$
12647
WWUS53 KDVN 050218
SVSDVN
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA/IL
918 PM CDT THU AUG 4 2016
ILC177-050226-
/O.EXP.KDVN.SV.W.0084.000000T0000Z-160805T0215Z/
STEPHENSON IL-
918 PM CDT THU AUG 4 2016
...THE SEVERE THUNDERSTORM WARNING FOR STEPHENSON COUNTY HAS
EXPIRED...
THE STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA.
THEREFORE THE WARNING HAS BEEN ALLOWED TO EXPIRE. HOWEVER GUSTY
WINDS AND HEAVY RAIN ARE STILL POSSIBLE WITH THESE THUNDERSTORMS
OVER THE EASTERN PART OF THE COUNTY THROUGH 930 PM CDT.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT FOR
NORTHWESTERN ILLINOIS.
LAT...LON 4250 8940 4220 8940 4220 8983 4221 8991
4251 8993
TIME...MOT...LOC 0211Z 293DEG 52KT 4255 8945 4215 8961
$$
12What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 6:31 PM CDT, 2 hours 5 minutes earlier.
Area forecast discussion, Aug 4, 6:31 PM CDT, 2 hours 5 minutes before
Area Forecast Discussion National Weather Service Quad Cities IA IL 631 PM CDT THU AUG 4 2016 .UPDATE... Issued at 631 PM CDT Thu Aug 4 2016 Line of strong to severe storms accompanying the cold front from far NE IA SW through DSM to near Omaha at 6 pm, will move through the forecast area mainly north of I-80 over the next few hours. A cluster of cells ahead of this in Benton and Linn county has so far been sub-severe with 40 to 50 mph winds and pea to dime sized hail over the past hour. Severe thunderstorm watch remains in effect for roughly the northern half of the forecast area until midnight. The immediate concern will be the storms entering the highway 20 corridor from Independence to Dyersville over the next hour, with 60 mph winds and hail up to 1 inch the primary threats. Elsewhere, dewpoints have surged into the upper 70s to around 80 in the resulting prefrontal moisture convergence over much of the forecast area, driving heat index readings into the range of 100 to near 108 south of interstate 80. Will continue to handle this with statements, as the advancing front will bring relief later this evening. && .SYNOPSIS... Issued at 330 PM CDT Thu Aug 4 2016 The latest SFC analysis was indicating the upstream cool front pushing east acrs the MO RVR Valley into northeastern MN. Isolated to sctrd storms ahead of this feature along a pre-frontal warm air advection wing, having trouble maintaining as they push east into lower shear and lingering CAP. But will have to watch the central IA activity as it propagates east. SBCAPES building from 4000 to near 6000 J/KG acrs south central into southeastern IA, so plenty of fuel if storms take off. Localized swaths of Heat Index readings of around 105 in southeastern IA where ambient temps managed to get into the lower 90s with upper 70 DPTs. Otherwise most areas in the upper 90s to lower 100s. && .SHORT TERM...(This Evening through Friday) ISSUED AT 330 PM CDT Thu Aug 4 2016 Tonight...If the precursor convection fails, the area may have to wait until convection blows on the main front itself and comes acrs west-to-east from mid evening and into the overnight. Some of the latest CAM's suggest this activity to weaken or be marginal as well as the evening progresses, but with such high instability/CAPES in place and llvl shear projected to increase through 06z, will have to keep on guard for the potential of strong to severe storms if they develop cold pools/become SFC rooted. Damaging wind continues to be the primary threat, but isolated tornadoes possible in lower LCL's and juiced boundary layer despite marginal mid level shear. Locally heavy rain at high rates also under passing storms with PWAT feed of 1.8 to 2 inches. Besides the isolated to widely sctrd precursor storms trying to come out of central IA, will increase the pre- frontal storms looking to become linear in mode northwest of a Cedar Rapids to DBQ line after 01z-02z, then squeezing southeastward and south-southeastward toward I80 from 02z-04z or so. Most of the pre-frontal convection may be east and south of the local area by 09z(3-4 AM CDT), although some of the more progressive CAM's have them out even sooner. Will keep the low temp range from mid 60s in the northwest, to around 70/lower 70s in the south/southeast. Good chance for temporary late night fog if post frontal north to northwest sfc winds don't pick up in time. Friday...most of the 12z runs suggest the cool front to continue to sag south and orientate in a west-to-east positioning, also slowing it's push by Fri evening. Some chance for lingering overrunning showers to skirt acrs the southern CWA, but may be more just mid and high clouds along and south of I80. Areas that get more insolation in the post-frontal environment along and 30 miles either side of I80 should warm into the low to mid 80s, while more cloud cover areas of the south may be more in the way of upper 70s to lower 80s. Will advertise upper 70s to around 80 along the HWY 20 corridor despite more sun expected in those areas in vicinity of northern plains to upper MS RVR Valley llvl ridging. ..12.. .LONG TERM...(Friday Night through Thursday) ISSUED AT 330 PM CDT Thu Aug 4 2016 Friday Night through Monday...Large area of sfc high pressure overspreading Central Canada, the Upper Midwest, and the Great Lakes. 850mb temps will cool off substantially - hovering in the low teens Celsius. The atmosphere will also dry out with PWATs falling to between 0.75 to 1.00 inches. Very comfortable stretch of weather, highs in the lower 80s, lower humidity with dewpoints in the 60s, and light northeast winds. Storm Threat: Beneath right entrance region of upper jet streak, models bring a 500mb vort. max through Iowa and Illinois late Saturday night into Monday. Consequently, there is the possibility for a cluster of weakening showers and storms to move in from the west at some point during this period. However, confidence is low at due to model discrepancies and because the upper disturbance would be moving into a dry layer vertically centered around 800mb. Right now, zone of moderately strong isentropic lift/WAA would keep best chances south of I-80 and along/west of the Mississippi River. Tuesday through Thursday...Large-scale trough digs into the West, amplifying the Central U.S. ridge. As the low translates eastward with time into the Northern Plains, low-level mass fields organize into a tightening gradient to the south/southeast. This is manifest as increasing 925-700mb warm air advection, then sfc condtions becoming warmer and more humid (mid to upper 80s air temps, dewpoints in the 70s). Expect periodic chances for thunderstorms with dry periods in between. POPs are generally in the 20-40% range for any one time, but cannot go much higher due to the uncertainty with mesoscale details this far out. Uttech && .AVIATION...(For the 00Z TAFS through 00Z Friday Evening) ISSUED AT 631 PM CDT Thu Aug 4 2016 A line of strong to severe storms accompanying a cold front will move through the terminals this evening. Initial forecasts have gone out with variable winds gusting up to 30 kts, which will be amended if storms maintain severe strength as they approach the TAF sites. Heavy rainfall and at least brief periods of very low visibility will be likely with the passage of the storms. The storms should exit east of the terminals by midnight, followed by clearing skies and light NW winds with possible fog with MVFR visibilities. Conditions are expected to improve to VFR and remain unrestricted from 14z onward. && .DVN Watches/Warnings/Advisories... IA...None. IL...None. MO...None. && UPDATE...Sheets SYNOPSIS...12 SHORT TERM...12 LONG TERM...Uttech AVIATION...Sheets
Hazardous weather outlook, Aug 4, 4:14 PM CDT, 4 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 414 PM CDT THU AUG 4 2016 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-051000- BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON- CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON- HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL- WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON- WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK- 414 PM CDT THU AUG 4 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...THIS AFTERNOON AND TONIGHT TEMPERATURES IN THE UPPER 80S TO LOW 90S...COMBINED WITH HIGH HUMIDITY...WILL CREATE LATE AFTERNOON AND EARLY EVENING HEAT INDICES IN THE UPPER 90S TO LOWER 100 DEGREE RANGE. THERE WILL BE LOCALIZED AREAS AROUND 105 DEGREES IN SOUTHEASTERN IOWA THROUGH 6 PM CDT. THUNDERSTORMS ARE STILL EXPECTED TO MOVE INTO EASTERN IOWA THROUGH EARLY EVENING...AND THEN SPREAD EAST AND SOUTHEAST ACROSS THE ENTIRE AREA AS THE EVENING PROGRESSES INTO THE OVERNIGHT AS A COLD FRONT PUSHES INTO THE REGION FROM THE WEST. WITH ALL THE HEAT AND HUMIDITY IN PLACE...THE CHANCE FOR SOME SEVERE STORMS CONTINUES THROUGH THE EVENING ESPECIALLY NORTHWEST OF A FREEPORT...TO QUAD CITIES...TO WASHINGTON IOWA LINE. THE MAIN THREATS WILL BE DAMAGING WIND GUSTS AND LOCALLY HEAVY RAIN. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SEVERAL ROUNDS OF THUNDERSTORMS ARE POSSIBLE MAINLY SUNDAY THROUGH WEDNESDAY. THE SEVERE WEATHER THREAT APPEARS LOW...BUT LOCALLY HEAVY RAIN MAY BE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING, ESPECIALLY IN EASTERN IOWA. 12
In the hours before
Local storm report, Aug 4, 8:19 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
819 PM CDT THU AUG 04 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0818 PM TSTM WND GST 3 WSW MARTELLE 42.00N 91.40W
08/04/2016 M55 MPH LINN IA TRAINED SPOTTER
ESTIMATED WIND SPEEDS OF 50 TO 55 MPH WITH SEVERAL 2 INCH
DIAMETER WALNUT TREE BRANCHES DOWN.
&&
DCLocal storm report, Aug 4, 8:22 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
822 PM CDT THU AUG 04 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0814 PM TSTM WND GST CEDAR RAPIDS MUNICIPAL 41.88N 91.72W
08/04/2016 M50 MPH LINN IA ASOS
&&
RAYWLocal storm report, Aug 4, 8:23 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
823 PM CDT THU AUG 04 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0750 PM TSTM WND GST DUBUQUE 42.50N 90.69W
08/04/2016 M54 MPH DUBUQUE IA ASOS
&&
DCLocal storm report, Aug 4, 8:27 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
827 PM CDT THU AUG 04 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0827 PM HEAVY RAIN W BELLE PLAINE 41.90N 92.28W
08/04/2016 M2.00 INCH BENTON IA TRAINED SPOTTER
&&
DCLocal storm report, Aug 4, 8:32 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
832 PM CDT THU AUG 04 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0831 PM HEAVY RAIN WSW BLAIRSTOWN 41.90N 92.09W
08/04/2016 M1.72 INCH BENTON IA TRAINED SPOTTER
&&
DCLocal storm report, Aug 4, 8:36 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
836 PM CDT THU AUG 04 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0834 PM HEAVY RAIN S WILLIAMSBURG 41.66N 92.01W
08/04/2016 M1.00 INCH IOWA IA TRAINED SPOTTER
1 INCH IN 15 MINUTES.
&&
DLSThe office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 4, 7:25 PM CDT | Severe Thunderstorm Warning | DVN | Jo Daviess | 50 min |
| Aug 4, 8:01 PM CDT | Severe Thunderstorm Warning | DVN | Jo Daviess | 44 min |
| Aug 4, 8:43 PM CDT | Severe Thunderstorm Warning | DVN | Henry, Rock Island, Whiteside | 62 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.